Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Suffered a stroke and diagnosed with left ventricular failure. Has cardiovascular disease and acute kidney injury. Duration of cure?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 495 Questions
HI, My dad suffered a stroke on 21-May-2013, and was diagnosed with Left ventricular failure. ACUTE on CKD. He was admitted in Hinduja Hospital Khar for 20 days. (7 days ICU)
he has cardio vascular disease, HE HAS ACUTE KIDNEY INJURY,
His current serum createnine level is 4.8 , pottasium is 6, His last dialysis was done on 10-Aug-2013, According to me , he is doing quite well. Although he is getting weak and his concentration and language has hampered due to not going to dialysis(nephrologist suggested to stop dialysis since 10-Aug-2013) .
His urine output is pretty good , around 1.3 liters a day. Fluid intake is less than 1 lit. 900 mls or so.
He is taking K-BIND (potassium binder ) one XXXXXXX of 15 gm each to lower potassium. I want to send you his Blood report records and dialysis records (in a pdf file).
My Question is how long does it take to cure Acute Kidney Injury generally, and how bad is potassium level 6.0 for him. ( Doctor suggested to get him admitted to hospital to get rid of extra potassium , I did not find it convincing enough.
His next blood test is on Monday 26-Aug-2013.)
Have the kidneys improved looking at the data in the attached file ?
Are the current medications correct and not causing potassium to go up ?
What will you suggest? Shall we continue dialysis?
Just wanted to add, he has acute temporal infarct in his left brain, due to which his language, reading, writing has affected, his memory is affected is well.
One last addition in this question, His sleep is disturbed a lot after dialysis is stopped.
HE is not able to sleep at night due to leg and feet burning, ( neuropathy in the legs)
His sugar levels are 200-250 during night.

In his case, is it due to Diabetes or Uremia?
Posted Thu, 12 Sep 2013 in Kidney Conditions
Answered by Dr. Aditya Bhabhe 10 hours later
Brief Answer:
See detailed answer.

Detailed Answer:
Thanks for your query.

You have asked 4 questions about your father's health and I shall answer them one by one.

1) Status of his kidneys: He has acute renal failure on chronic kidney disease (CKD).
This implies that his kidneys were probably not normal even before this entire episode started. Do you have any serum creatinine reports from before i.e., over the last 1 year or so?Also helpful would be previous records of urine exam and Ultrasound of the kidneys. If his serum creatinine was elevated back then as well then that is his baseline. This often happens in patients with diabetes and hypertension.

Normally recovery of Acute Kidney Injury can take upto 3 months. In your case 3 months are almost over and so far the kidney function has recovered only marginally. So I suspect that he has significant degree of chronic kidney disease and his creatinine may reduce only slightly.

2) High Potassium: For this you can do the following: Increase the frequency of K Bind to 3 times a day. Check HCO3 (bicarbonate) in the blood; if HCO3 is low we can start oral sodamint which helps in reducing Potassium. Strict compliance to Low K diet. All these steps should be under the supervision of your nephrologist. None of the medications in the list cause a high potassium. If Potassium remains high inspite of above measures then he may need hospitalization.

3) Need for dialysis: Looking at his labs it does not look like he needs dialysis immediately. However if the reports on Monday are worse then dialysis may be needed but only after clinical examination of the patient.

4) Burning feet: I suspect that this is due to a combination of diabetes and kidney disease. Medications are available to reduce these symptoms (like pregabalin). However it has to be taken under the supervision of a doctor.

Hope I have answered all your queries.
Feel free to contact me if you have more questions.

Regards and best wishes.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor